New results on the fractal and multifractal structure of the large Schmidt number passive scalars in fully turbulent flows

K. R. Sreenivasan, Rahul R. Prasad

Research output: Contribution to journalArticlepeer-review

Abstract

By measuring concentration fluctuations of a dye with very fine spatial and temporal resolution in typical unconfined turbulent water flows, we obtain the fractal dimension characteristic of the scalar interface in the range between Kolmogorov and Batchelor scales. We use one-dimensional intersection methods and invoke Taylor's hypothesis, but both of them are amply justified. We obtain a theoretical estimate for the fractal dimension by modifying our earlier arguments for finite (though large) Schmidt number effects. Finally, the multifractal characteristics of the scalar dissipation rate in the same scale range are also presented.

Original languageEnglish (US)
Pages (from-to)322-329
Number of pages8
JournalPhysica D: Nonlinear Phenomena
Volume38
Issue number1-3
DOIs
StatePublished - Sep 1989

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'New results on the fractal and multifractal structure of the large Schmidt number passive scalars in fully turbulent flows'. Together they form a unique fingerprint.

Cite this